MAUDE Adverse Event Report: BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER; THERMAL INFUSION FLUID WARMER

BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER; THERMAL INFUSION FLUID WARMER
Model Number RI-2
Medical Device Problem Code Insufficient Heating (1287)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/21/2022
Type of Reportable Event Malfunction
Event or Problem Description
Belmont medical technologies received the following report (incident number (b)(4)) from the medicines and healthcare products regulatory agency (mhra) in the (b)(6): "while using the ri-2, there was a problem with the heating element and we were unable to transfuse the volume required quickly enough.We then got a second rapid infuser to rectify the problem and the same thing happened again.We ended up using both simultaneously as none of the two was able to deliver the blood products quickly enough and this was sub-optimal.There were alarms and an error message displayed on the screen every 15-20 seconds regarding a heating problem.It was transfusing at a rate of 500mls/min for a few seconds then it would stop as the temperature was displayed as 32c.Both rapid infusers were running on mains electrical power for the whole time." two ri-2 units were involved in this incident: serial numbers (b)(4).This report is related to (b)(4); a separate report will be submitted for (b)(4).
 
Additional Manufacturer Narrative
The ri-2 involved in the incident, serial number (b)(4), has not been returned to belmont medical technologies for evaluation.The users were unable to provide the specific error/alarm message experienced, however it was reported that the alarm was regarding a heating problem.The alarm that most likely occurred was one of the ri-2's two heating alarms: a "heating fault" alarm or an "over temperature" alarm.When the ri-2 detects either of these situations, the system stops pumping and heating, closes off the line to the patient, sounds an audible alarm, and displays an alarm message with instructions for corrective measure.In the event of a "heating fault" alarm, the ri-2 displays the following alarm message: "check temperature probes for blockage.Clean windows.Press retry to continue.Service machine if error persists" and in the event of an "over temperature" alarm: "infusate over temperature.Discard disposable and blood.Restart system with a new disposable.Service machine if error persists." the following conditions may result in a "heating fault" alarm: wet, dirty, or blocked disposable set windows; wet, dirty, or blocked temperature probes; temperature probe failure; heater fault.The following conditions may result in an "over temperature" alarm: over temperature; fluid supply is over the temperature limit, greater than or equal to 42°c; temperature probes are wet, dirty, or blocked; restricted flow or out of fluid.Based on the hospital's report that the temperature displayed was 32°c, it is most likely that the unit experienced a "heating fault" alarm.In addition to displaying an alarm message, the operator's manual instructs the user: "check disposable set and flow path for occlusions.Make certain the windows on the disposable set and the ir probes are clean and dry.Clean surfaces with moistened soft cloth if necessary.Dry off surfaces before continuing.Press retry to continue.Power off and service machine if error persists." the temperature probes should be cleaned before or after each use according to the service and preventive maintenance schedule/instructions provided in the operator's manual, as dirty, wet, or blocked temperature probes can cause the rapid infuser to exhibit a "heating fault" alarm.Without results of the investigation, a root cause cannot be established at this time.It was reported that there was no harm to the patient.A follow-up report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
The unit was returned to belmont for investigation.After review by a belmont service technician, it was found the reported issue could not be reproduced.Based on the description of the event, the alarms that may have occurred are a "heating fault" alarm or an "over temperature "alarm.The following conditions may result in a "heating fault" alarm: 1) wet, dirty, or blocked disposable set windows; 2) wet, dirty, or blocked temperature probes; 3) temperature probe failure; 4) heater fault.5) device powered up on battery the following conditions may result in an "over temperature" alarm: 1) over temperature; 2) fluid supply is over the temperature limit, greater than or equal to 42°c; 3) temperature probes are wet, dirty, or blocked; 4) restricted flow or out of fluid.As none of these errors could be reproduced however, no device malfunction could be verified and the root cause of the reported issue could not be determined.The manufacturing records for this serial number were reviewed and no anomalies were identified.It was reported that there was no harm to the patient.Belmont shall continue to monitor for any similar incidents.

Brand Name
THE BELMONT RAPID INFUSER
Common Device Name
THERMAL INFUSION FLUID WARMER
Manufacturer (Section D)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer (Section G)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer Contact
sabrina belladue
780 boston road
billerica, MA 01821
9783307637
MDR Report Key13595103
Report Number1219702-2022-00009
Device Sequence Number5126084
Product Code LGZ
UDI-Device Identifier00896128002817
UDI-Public(01)00896128002817
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K141654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRI-2
Device Catalogue Number903-00039A-UK
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/25/2022
Supplement Date Received by Manufacturer01/25/2022
Initial Report FDA Received Date02/24/2022
Supplement Report FDA Received Date05/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown